Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 29, NWS Louisville, KY

April 22, 2005Edmonson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 22, 2005, 5:42 PM CDT for Edmonson County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2005, 5:42 PM CDT (22:42 UTC)
Expired
Apr 22, 2005, 6:15 PM CDT
In force
33 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Edmonson County, KY

The radar

The Louisville radar (KLVX), 89 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 1:30 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
280 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 222242
SVRLMK
KYC061-222315-
/O.NEW.KLMK.SV.W.0029.050422T2242Z-050422T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
542 PM CDT FRI APR 22 2005

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDMONSON COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 615 PM CDT

* AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BROWNSVILLE...OR ABOUT 16 MILES NORTH OF BOWLING GREEN...AND MOVING
  NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAMMOTH CAVE BY 550 PM CDT

REPORT SEVERE WEATHER TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY
AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.

LAT...LON 3729 8646 3713 8636 3707 8609 3720 8604
      3732 8618

$$
TWF
1 follow-up statement
000 
WWUS53 KLMK 222314 RRA
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
715 PM EDT FRI APR 22 2005

KYC061-222325-
/O.EXP.KLMK.SV.W.0029.000000T0000Z-050422T2315Z/
EDMONSON KY-
615 PM CDT FRI APR 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR EDMONSON COUNTY EXPIRES AT 615
PM CDT...

LAT...LON 3729 8646 3713 8636 3707 8609 3720 8604
      3732 8618

$$

MRJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 1:15 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Apr 22, 1:15 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
215 PM EDT FRI APR 22 2005

.SHORT TERM (TONIGHT THROUGH MONDAY EVENING)...

PREVIOUS FCST TRENDS STILL LOOK QUITE GOOD... THE CURRENT FCST AND
NEW MODEL TRENDS ARE STILL MORE OR LESS IN LINE.

A STRONG SHORT WAVE WILL MOVE ACROSS THE FA THIS AFTN AND TONIGHT
WHILE A STRONG CANADIAN VORTEX DROPS SWRD FROM SRN HUDSON BAY INTO
THE LOWER OHIO VALLEY REGION ON SATURDAY AND SUNDAY. THIS COLD
VORTEX WILL BE THE CONTROLLING WEATHER FEATURE THROUGH THE WEEKEND.
THERE IS A CHANCE FOR A PERIOD OR RW-/SW- NERN HALF OF FA LATE ON
SATURDAY NIGHT INTO SUNDAY MORNING PROVIDED THERE IS ENOUGH LOW
LEVEL RH AVAILABLE...SINCE THE AIR WILL BE COLD ENOUGH FOR THE
MIXED PCPN.

HOWEVER:THE MOST IMPORTANT CONCERN IS THE THREAT OF SEVERE WEATHER
THIS AFTERNOON INTO TONIGHT. THE FIRST SHORT WAVE SHOULD TRIGGER SOME
STRONG THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE IN
SOME PORTIONS OF THE FA. WILL GO WITH PREVIOUS FCST TRENDS OF THIS
FEATURE.

AS I COMPOSE THIS DISCUSSION...WE ARE DISCUSSING A SEVERE THUNDERSTORM
WATCH WITH SPC FOR A PORTION OF THE FA.

FOR SATURDAY AND SUNDAY...PERSISTENCE WITH THE PREVIOUS FCST SEEMS
THE BEST WAY TO GO WI SOME ADJUSTMENTS ON WIND GUSTS AND TEMPS.

LONG TERM (MONDAY THROUGH THURSDAY)...

EXPECT A COOL FIRST HALF OF THE WORK WEEK AS A DEEP AMPLITUDE CLOSED
LOW REMAINS ACROSS THE GREAT LAKES. MODELS COMING INTO BETTER
AGREEMENT THAT THIS CLOSED UPPER AIR CIRCULATION WILL ACTUALLY
RETROGRADE TOWARDS THE WEST TUESDAY AS A DISTURBANCE DIVES SOUTH
ACROSS THE UPPER MISSISSIPPI VALLEY ON THE BACKSIDE OF THE UPPER
CLOSED LOW. WITH THE APPARENTLY MORE MORE WESTWARD FORECAST TRACK OF
THIS SYSTEM...THREAT OF SHOWERS INCREASES TUESDAY ACROSS THE LOWER
OHIO VALLEY AS A WEAK SURFACE LOW FORMS AND THEN MOVES INTO THE
UPPER OHIO VALLEY BY LATE IN THE DAY.

AS SURFACE LOW MOVES INTO EASTERN GREAT LAKES EARLY WEDNESDAY...500
MB TROUGH WILL MOVE EAST ACROSS CWA. COLD AIR ADVECTION AND
WRAP-AROUND CLOUDINESS ASSOCIATED WITH COMMA HEAD OF CYCLONE WILL
KEEP WEDNESDAYS TEMPERATURES QUITE COOL FOR THE SEASON.

GRADUAL WARMING IS EXPECTED THURSDAY AND FRIDAY AS TROUGH ACROSS THE
GREAT LAKES FLATTENS OUT AND UPPER AIR FLOW BECOMES MORE ZONAL. HAVE
REMOVED PRECIPITATION FOR THURSDAY AS HIGH PRESSURE ACROSS THE GULF
STATES WILL RETARD MUCH RETURN OF MOISTURE. SOUTHWEST WINDS WILL
WARM TEMPERATURES AGAIN FRIDAY AS SURFACE HIGH MOVES FARTHER EAST
ACROSS FLORIDA.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.KY...NONE.

&&

JA/JSD
Hazardous weather outlook, Apr 22, 4:19 PM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
519 PM EDT FRI APR 22 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-230900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
519 PM EDT (419 PM CDT) FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

ALL OF SOUTHERN INDIANA AND CENTRAL KENTUCKY REMAIN IN A MODERATE
RISK FOR SEVERE THUNDERSTORMS THIS EVENING. A LINE OF POWERFUL
THUNDERSTORMS IS EXPECTED TO CROSS THE REGION FROM WEST TO
EAST...AND MAY PRODUCE VERY LARGE HAIL AND DAMAGING WIND GUSTS.

THE THREAT FOR SEVERE STORMS WILL DIMINISH BY MIDNIGHT AS A STRONG
COLD FRONT SWEEPS ACROSS THE REGION.

STAY ABREAST OF THE DEVELOPING STORMS AND HAVE A PLAN OF ACTION
READY SHOULD A WARNING BE ISSUED FOR YOUR AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A SURGE OF COLD AIR WILL PUSH INTO THE OHIO VALLEY SATURDAY MORNING.
WELL BELOW NORMAL TEMPERATURES ARE FORECAST FOR THE UPCOMING WEEKEND
WITH THE POSSIBILITY OF SNOW SHOWERS ACROSS MUCH OF THE OUTLOOK AREA
SATURDAY NIGHT INTO SUNDAY MORNING. FREEZING TEMPERATURES ARE
EXPECTED ACROSS THE BLUEGRASS REGION SUNDAY MORNING AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE OUTLOOK AREA THIS
EVENING.

In the hours before

Local storm report, Apr 22, 5:22 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
622 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             CORYDON                 38.21N 86.13W
04/22/2005  0.50 INCH        HARRISON           IN   BROADCAST MEDIA

&&

WAIDLEY
Local storm report, Apr 22, 5:24 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
624 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND GST     ADAIRVILLE              36.67N 86.85W
04/22/2005  50 MPH           LOGAN              KY   TRAINED SPOTTER

&&

WAIDLEY
Special weather statement, Apr 22, 5:33 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
633 PM EDT FRI APR 22 2005

KYZ030-222314-
JEFFERSON KY-
INCLUDING THE CITY OF...LOUISVILLE
633 PM EDT FRI APR 22 2005

A STRONG GUST FRONT WILL CROSS JEFFERSON COUNTY BY 715 PM EDT. THIS
GUST FRONT WILL RACE AHEAD OF THUNDERSTORMS WHICH ARE FARTHER WEST.
EXPECT WIND GUSTS OF UP TO 45 MPH WITH THIS GUST FRONT. STRONG
STORMS WILL THEN MOVE ACROSS JEFFERSON COUNTY THROUGH 730 PM EDT.

JSD

JSD
Local storm report, Apr 22, 5:35 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
635 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     HAWESVILLE              37.90N 86.76W
04/22/2005                   HANCOCK            KY   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES DOWN MAINLY OVER NORTHERN
            PART OF COUNTY

0630 PM     HAIL             BROWNSVILLE             37.19N 86.26W
04/22/2005  1.00 INCH        EDMONSON           KY   LAW ENFORCEMENT

&&

WAIDLEY
Local storm report, Apr 22, 5:40 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
640 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             SONORA                  37.52N 85.89W
04/22/2005  0.75 INCH        HARDIN             KY   AMATEUR RADIO

            REPORTED ALONG INTERSTATE 65.

&&

WAIDLEY
Local storm report, Apr 22, 5:42 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
642 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             BOWLING GREEN           36.97N 86.44W
04/22/2005  0.88 INCH        WARREN             KY   LAW ENFORCEMENT

            STATE POLICE REPORT NICKEL SIZE HAIL IN EDMONSON AND
            WARREN COUNTIES.

&&

WAIDLEY

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 4:39 PM CDTSevere Thunderstorm WarningLMKLogan22 min
Apr 22, 5:24 PM CDTSevere Thunderstorm WarningLMKHardin, Meade51 min
Apr 22, 5:28 PM CDTSevere Thunderstorm WarningLMKWarren47 min
Apr 22, 5:31 PM CDTSevere Thunderstorm WarningLMKShelby44 min
Apr 22, 5:38 PM CDTSevere Thunderstorm WarningLMKSimpson37 min
Apr 22, 5:43 PM CDTSevere Thunderstorm WarningLMKLarue47 min
Apr 22, 5:47 PM CDTTornado WarningLMKJefferson39 min
Apr 22, 5:51 PM CDTSevere Thunderstorm WarningLMKBullitt39 min
Apr 22, 5:59 PM CDTSevere Thunderstorm WarningLMKOldham49 min
Apr 22, 6:02 PM CDTSevere Thunderstorm WarningLMKNelson43 min
Apr 22, 6:03 PM CDTSevere Thunderstorm WarningLMKHart27 min
Apr 22, 6:07 PM CDTSevere Thunderstorm WarningLMKSpencer53 min
Apr 22, 6:07 PM CDTSevere Thunderstorm WarningLMKBarren53 min
Apr 22, 6:13 PM CDTSevere Thunderstorm WarningLMKFranklin47 min
Apr 22, 6:15 PM CDTSevere Thunderstorm WarningLMKShelby37 min
Apr 22, 6:20 PM CDTSevere Thunderstorm WarningLMKTrimble40 min
Apr 22, 6:31 PM CDTTornado WarningLMKFranklin45 min
Apr 22, 6:39 PM CDTSevere Thunderstorm WarningLMKAnderson, Marion, Taylor, Washington51 min
Apr 22, 6:54 PM CDTSevere Thunderstorm WarningLMKMercer, Woodford36 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.